Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 17, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 2, 2024, 3:15 PM CDT for Benton County, Hickory County, Morgan County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2024, 3:15 PM CDT (20:15 UTC)
- Expired
- May 2, 2024, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, MO, Hickory County, MO, Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195
WGUS53 KSGF 022015
FFWSGF
MOC015-085-141-022315-
/O.NEW.KSGF.FF.W.0017.240502T2015Z-240502T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
315 PM CDT Thu May 2 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Eastern Benton County in central Missouri...
Northern Hickory County in central Missouri...
Western Morgan County in central Missouri...
* Until 615 PM CDT.
* At 315 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hermitage, Stover, Preston, Cross Timbers, Lakeview Heights, Zora,
Hastain, Edmonson, Knobby, Edwards, Crockerville, Fristoe,
Florence, Lake of The Ozarks and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3853 9307 3861 9306 3858 9282 3856 9279
3823 9301 3827 9305 3826 9308 3819 9308
3819 9306 3815 9306 3791 9322 3798 9348
3853 9312
FLASH FLOOD...RADAR INDICATED
$$
RN1 follow-up statement
652
WGUS73 KSGF 022308
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
608 PM CDT Thu May 2 2024
MOC015-085-141-022318-
/O.EXP.KSGF.FF.W.0017.000000T0000Z-240502T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-Hickory MO-Morgan MO-
608 PM CDT Thu May 2 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM CDT THIS EVENING FOR
EASTERN BENTON, NORTHERN HICKORY AND WESTERN MORGAN COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 3853 9307 3861 9306 3858 9282 3856 9279
3823 9301 3827 9305 3826 9308 3819 9308
3819 9306 3815 9306 3791 9322 3798 9348
3853 9312
$$
JDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 2, 2:07 PM CDT, 1 hour 8 minutes earlier. Its key messages:
- Showers and thunderstorms will continue to expand over the area this afternoon and shift east across the forecast area into this evening.
- The stronger storms will be capable of hail to the size of quarters and up to 60 mph winds...with heavy rain.
- Unsettled weather will persist through much of the 7 day forecast with the next round of showers and thunderstorms late Friday night into Saturday.
Area forecast discussion, May 2, 2:07 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Springfield MO 207 PM CDT Thu May 2 2024 .KEY MESSAGES... - Showers and thunderstorms will continue to expand over the area this afternoon and shift east across the forecast area into this evening. - The stronger storms will be capable of hail to the size of quarters and up to 60 mph winds...with heavy rain. - Unsettled weather will persist through much of the 7 day forecast with the next round of showers and thunderstorms late Friday night into Saturday. && .SHORT TERM /THROUGH FRIDAY/... Issued at 207 PM CDT Thu May 2 2024 Synoptic overview and current conditions: Upper level analysis and water vapor imagery show an upper level low pressure system located along the Montana / Saskatchewan border with an associated trough axis becoming negatively tilted over the northern plains. Broad southwesterly flow aloft was occurring on the southern side of this trough from the southwest U.S. into the CWA. A mesoscale convective vort(MCV) was lifting northeast into the CWA out of northeast Oklahoma, while a surface front was located over eastern Kansas shifting eastward. Surface based CAPE values have risen into the 1000-2000 j/kg range and with the front and MCV moving into the area, convection over the past hour has increased in intensity and coverage, generally west of U.S. 65. This afternoon and tonight: Thunderstorm coverage will continue to increase ahead of the surface front. The front will be slow to push eastward through the area with the front nearly parallel with the upper level flow. The MCV will continue to lift northeast into the southwest corner of Missouri as well. Thunderstorm coverage will gradually shift east across the area through the remainder of the afternoon into the evening hours. Some of the stronger storms will have the potential of some small hail up to quarter size and wind gusts up to 60 mph in addition to heavy rainfall. We are seeing some rotation in the storms in the southwest corner of MO with the circulation around the MCV and have had a confirmed small tornado already reported. Soe we can't rule out an isolated small tornado or two. Some localized rainfall totals of an inch to inch and a half will be possible in regions where multiple storms move across the same locations, otherwise we are looking at a broad area of a quarter to half inch of rain. The rain should end from west to east later tonight with the front pushing to the east of the area. Friday: This looks like the pick day of the 7 day forecast if you are looking for generally dry conditions. Outside of a lingering shower in the morning, it should generally be dry with highs in the mid to upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 207 PM CDT Thu May 2 2024 Friday night - Saturday: An upper level wave will track northeast out of the northern plains and into the upper Mississippi valley on Friday night. A surface front will begin to track east into the western portion of the CWA and we should see showers and thunderstorms start to push into the area. Rainfall will become more widespread over the area during the day on Saturday. Sunday: Another shortwave embedded within the southwesterly flow aloft will bring additional shower and thunderstorm activity to the area on Sunday. The better instability looks to be south of the area and we are not expecting any severe storms with this activity at this time. Monday - Tuesday: A deeper trough with a strong upper jet will begin to shift into the the plains on Monday and begin to lift negatively tilted on Monday night into Tuesday. This system will have better dynamics and instability for the potential of some severe storms which the Colorado State, CIPS and SPC are already supporting in their day 5-6 outlooks. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1214 PM CDT Thu May 2 2024 For the 18z TAFS, scattered light showers were expanding over the southwest quadrant of MO in advance of a remnant MCV. Some stronger convection was beginning to develop along the frontal boundary over southeast Kansas. Convection should continue to increase over western MO and southeast Kansas early this afternoon with the slow approach of the cold front to the east and the MCV to the northeast. Most of the convection will occur from the onset of the 18z TAFS through around 03-04z. Expect to see some MVFR within the areas of convection and some IFR with the stronger storms. Behind the front, some scattered showers will remain possible, but we should become predominantly IFR through the remainder of the night, with improving conditions on Friday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, May 2, 2:32 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 232 PM CDT Thu May 2 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 232 PM CDT Thu May 2 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Showers and thunderstorms will increase in coverage this afternoon and evening as an upper level disturbance lifts northeast into the southwest portion of Missouri and a cold front shifts east into the area out of Kansas. The stronger storms will be capable of hail to the size quarters, damaging wind gusts up to 60 mph and an isolated tornado. In addition to the strong to severe weather risk, heavy rain and localized flooding will be possible where storms can move across the same locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional chances for showers and thunderstorms exist this weekend, both Saturday and again on Sunday. A stronger storm system looks to approach the region by Monday or Tuesday of next week with additional thunderstorm chances, some of which may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over far western Missouri with the stronger afternoon storms. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, May 2, 12:59 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
1259 PM CDT Thu May 2 2024
MOZ067-068-078-079-021830-
Cedar MO-Polk MO-Hickory MO-St. Clair MO-
1259 PM CDT Thu May 2 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HICKORY...NORTHEASTERN
CEDAR...NORTHWESTERN POLK AND EASTERN ST. CLAIR COUNTIES THROUGH 130
PM CDT...
At 1259 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Humansville, or 12 miles northeast
of Stockton, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pomme de Terre Lake, Truman Lake, Humansville, Osceola, Weaubleau,
Wheatland, Collins, Flemington, Vista, Gerster, Quincy, Caplinger
Mills, Elkton, Harper, Iconium, and Arnica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 9350 3808 9350 3806 9331 3773 9342
3770 9370 3777 9386 3816 9370
TIME...MOT...LOC 1759Z 215DEG 17KT 3786 9369
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MeltoSpecial weather statement, May 2, 1:36 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
136 PM CDT Thu May 2 2024
MOZ055-056-067>069-021900-
Camden MO-Benton MO-Hickory MO-Morgan MO-St. Clair MO-
136 PM CDT Thu May 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HICKORY...BENTON...EAST
CENTRAL ST. CLAIR...NORTHWESTERN CAMDEN AND SOUTHWESTERN MORGAN
COUNTIES THROUGH 200 PM CDT...
At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Warsaw, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Truman State Park, Truman Lake, Warsaw, Lincoln, Hermitage,
Wheatland, Preston, Cross Timbers, Quincy, Lakeview Heights, Harper,
Zora, Fristoe, Knobby, Edmonson, Edwards, Hastain, and Whitakerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3792 9320 3796 9358 3842 9344 3838 9284
TIME...MOT...LOC 1836Z 208DEG 21KT 3812 9327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DidioLocal storm report, May 2, 2:01 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
201 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Tornado Carl Junction 37.18N 94.57W
05/02/2024 Jasper MO Emergency Mngr
Suspected tornado downed trees and caused
minor structural damage to homes northwest
of the Joplin airport around Carl Junction.
&&
SRThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 6:58 AM CDT | Areal Flood Advisory | SGF | Jasper, Newton | 3 hr |
| May 2, 12:59 PM CDT | Special Weather Statement | SGF | St. Clair | 31 min |
| May 2, 1:36 PM CDT | Special Weather Statement | SGF | Benton, Hickory | 24 min |
| May 2, 1:42 PM CDT | Tornado Warning | SGF | Barton, Jasper | 33 min |
| May 2, 2:11 PM CDT | Flash Flood Warning | SGF | Barton, Jasper | 3 hr |
| May 2, 2:14 PM CDT | Tornado Warning | SGF | Barton, Jasper | 31 min |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.